Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 284, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2003, 3:58 PM EDT for Dodge County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 3:58 PM EDT (19:58 UTC)
- Expired
- May 18, 2003, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Dodge County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
149
WUUS52 KFFC 181958
SVRATL
GAC091-182030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODGE COUNTY IN CENTRAL GEORGIA
* UNTIL 430 PM EDT
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF EASTMAN...MOVING NORTH AT 25
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EASTMAN AND
CHESTER.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3197 8325 3209 8331 3234 8328 3244 8317
3227 8306 3205 8312
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:39 PM EDT, 19 minutes earlier.
Area forecast discussion, May 18, 3:39 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 339 PM EDT SUN MAY 18 2003 .OVERVIEW... STACKED LOW ACROSS N MS/W TN STILL REMAINING POTENT SENDING SPOKES OF ENERGY AROUND BASE OF TROUGH INTO AL/GA. WEAK WEDGE HOLDS ACROSS NORTHEAST GA SOUTHWEST TO NEAR ATL. .SHORT TERM... CONVECTIVE BAND MOVING QUICKLY ACROSS CENTRAL PORTION OF GA AT THE MOMENT WITH SINGLE CELL DEVELOPMENT IN FAVORABLE WARM SECTOR. WIND PROFILE REMAINS FAVORABLE FOR ROTATING STORMS WITHIN THE WARM SECTOR WITH SOUTHEAST/EASTERLY BL FLOW OUT AHEAD OF CONVECTIVE LINE. CONVECTIVE LINE HISTORICALLY HAS PRODUCED 30 TO 40 MPH WINDS WITH ABOUT HALF INCH TO INCH IN AN HOUR. WITH VERY MOIST SOILS...SOME CONCERNS WITH MARGINAL WIND GUSTS BRINGING DOWN TREES AND WILL ISSUE SIGNIFICANT WEATHER ALERTS (SPECIAL WEATHER STATEMENTS) TO HANDLE THIS. SECONDARY CONCERN...FLASH FLOOD POTENTIAL. WILL STAY WITH WATCH OVERNIGHT AS LIGHT TO MODERATE RAIN FALLS ACROSS VERY MOIST SOILS IN CENTRAL GA. ALSO BIT CONCERNED WITH SECONDARY WAVE IN BASE OF 500 CLOSED LOW...CURRENTLY FIRING CONVECTION IN FL PANHANDLE WHICH MAY AID IN SOME LATER DEVELOPMENT AS IT SWINGS NORTH TOWARD GA LATE TONIGHT. PATTERN DOES NOT CHANGE INTO MONDAY...AS DOES THE CONCERNS...POSSIBLE SEVERE AND EVEN MORE SO WITH FLOOD POTENTIAL. .EXTENDED... WET PATTERN CONTINUES THROUGH WEDNESDAY THOUGH DRIER WEATHER EXPECTED FOR SECOND HALF OF WEEK AND INTO MEMORIAL DAY WEEKEND...FOR NOW. NOT BUYING OFF ON AMPLIFIED MRF CLOSED LOW AS ENSEMBLE DATA AND TELECONNECTIONS SUPPORT MORE RIDGE PATTERN. .PRELIMINARY POINT TEMPS/POPS... KATL 68 78 65 75 / 99 60 50 60 KAHN 64 74 63 74 / 90 70 50 60 KGVL 63 73 62 74 / 90 70 50 60 KRMG 66 78 65 81 / 90 60 50 60 KCSG 69 84 70 81 / 80 70 50 60 KMCN 68 83 68 79 / 99 70 50 60 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. JCD
Hazardous weather outlook, May 18, 11:30 AM EDT, 4 hours 28 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. FLASH FLOODING EXPECTED FOR PARTS OF WEST GEORGIA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER CENTRAL GEORGIA. .SYNOPSIS... A NEARLY STATIONARY FRONT EXTENDS ACROSS THE AREA FROM AUGUSTA THROUGH THE ATLANTA AREA TO CEDARTOWN. AN UPPER LEVEL LOW OVER MISSISSIPPI WILL KEEP MOIST SOUTHERLY FLOW OVER THE STATE ABOVE THE SURFACE. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME WILL BE FROM 2 PM TO 8 PM. MOST OF THE STRONGER STORMS WILL BE SOUTH OF THE STATIONARY FRONT...SOUTH OF AN AUGUSTA TO ATLANTA TO CEDARTOWN LINE. .DISCUSSION... A MOIST UNSTABLE AIRMASS WILL CONTINUE SOUTH OF THE STATIONARY FRONT WITH CAPES OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 6 TO MINUS 8. THE UPPER LEVEL LOW TO OUR WEST WILL PROVIDE UPPER LEVEL DIVERGENCE OVER THE AREA WHICH WILL AID THUNDERSTORM DEVELOPMENT. WHILE SOME THUNDERSTORMS ARE POSSIBLE NORTH OF THE STATIONARY FRONT...THEY ARE NOT EXPECTED TO BECOME SEVERE. .OTHER HAZARDS... FLASH FLOODING IS POSSIBLE THIS AFTERNOON AND TONIGHT OVER WEST GEORGIA FROM LAGRANGE EAST TO BARNESVILLE AND NORTHWARD THROUGH ATLANTA TO THE TENNESSEE STATE LINE. THE CIRCULATION AROUND THE UPPER LEVEL LOW WILL BRING A SERIES OF THUNDERSTORMS TO AREAS WHICH HAVE SEEN RECENT HEAVY RAINS. WITH THE GROUND COMPLETELY SATURATED...REPEATED THUNDERSTORMS COULD BRING SOME FLASH FLOODING. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Local storm report, May 18, 3:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:32 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee | 28 min |
| May 17, 11:52 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 53 min |
| May 18, 3:35 AM EDT | Flash Flood Warning | FFC | DeKalb, Fulton | 2 hr |
| May 18, 4:27 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd | 3 hr |
| May 18, 5:40 AM EDT | Flash Flood Warning | FFC | Bartow | 3 hr |
| May 18, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 29 min |
| May 18, 4:16 PM EDT | Severe Thunderstorm Warning | FFC | Wilkinson | 29 min |
| May 18, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 27 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 35 min |
| May 18, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Wilcox | 29 min |
| May 18, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Wilkinson | 31 min |
| May 18, 5:19 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 26 min |
| May 18, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.